Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 37, NWS Honolulu, HI

December 2, 2012Honolulu County, Kauai County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Dec 2, 2012, 6:45 PM HST for Honolulu County, Kauai County, Hawaii. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2012, 6:45 PM HST (04:45 UTC)
Expired
Dec 3, 2012, 3:30 PM HST
In force
21 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kauai County, HI

The radar

The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WHHW40 PHFO 030445
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
645 PM HST SUN DEC 2 2012

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI AND FOR NORTH FACING SHORES OF OAHU...

.A WEST-NORTHWEST SWELL WILL BUILD OVERNIGHT AND PEAK MONDAY...
WITH SURF REACHING ADVISORY LEVELS ALONG EXPOSED SHORELINES.

HIZ001>003-007-008-012-013-031745-
/O.NEW.PHFO.SU.Y.0037.121203T0445Z-121204T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-
645 PM HST SUN DEC 2 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...PEAKING AT HEIGHTS OF 12 TO 16 FEET. 

* TIMING...BUILDING OVERNIGHT...PEAKING MONDAY...THEN GRADUALLY
  DIMINISHING. 

* IMPACTS...BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS IN THE
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

BIRCHARD
2 follow-up statements
575 
WHHW40 PHFO 031347
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 AM HST MON DEC 3 2012

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI AND FOR NORTH FACING SHORES OF OAHU...

.A WEST-NORTHWEST SWELL WILL PEAK TODAY... WITH SURF REMAINING AT 
ADVISORY LEVELS ALONG EXPOSED SHORELINES UNTIL EARLY THIS EVENING.

HIZ001>003-007-008-012-013-040300-
/O.CON.PHFO.SU.Y.0037.000000T0000Z-121204T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-
347 AM HST MON DEC 3 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...PEAKING AT HEIGHTS OF 12 TO 16 FEET.

* TIMING...PEAKING TODAY...THEN GRADUALLY DIMINISHING.

* IMPACTS...BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS IN 
  THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

REYNES
783 
WHHW40 PHFO 040130
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST MON DEC 3 2012

HIZ001>003-007-008-012-013-040230-
/O.CAN.PHFO.SU.Y.0037.000000T0000Z-121204T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-
330 PM HST MON DEC 3 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HEIGHTS ARE LOWERING...AND THE ADVISORY IS NO LONGER NEEDED.

$$

CRAIG

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 2, 4:00 PM HST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 2, 4:00 PM HST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN DEC 2 2012

.SYNOPSIS...
BRISK SOUTHWEST WINDS HIGH OVERHEAD WILL CONTINUE TO CARRY HIGH
CLOUDS UP OVER THE STATE THROUGH TONIGHT. MOST OF THE CLOUDS WILL
MOVE EAST OF THE STATE...BUT SHOWERS MAY MOVE SOUTHEASTWARD OVER
KAUAI AND OAHU ON MONDAY.

&&

.DISCUSSION...
NOTE...THE HIGH REFLECTIVITY RETURNS REPORTED BY THE SOUTH KAUAI
RADAR OVER HIGH TERRAIN ARE FALSE. THERE ARE NO HEAVY SHOWERS OR
THUNDERSTORMS ACROSS THE STATE...AND NONE ARE EXPECTED TONIGHT.

THE SETUP...AN OLD LOW AT THE SURFACE AND ALOFT CONTINUES TO SPIN
FAR NORTHWEST OF HAWAII NEAR 36N168W. SOUTH OF THE LOW...A WEAK
FRONT IS NEARLY STATIONARY NORTHWEST OF KAUAI. A FLAT SURFACE RIDGE
EXTENDS FROM BAJA CALIFORNIA WEST-SOUTHWESTWARD OVER MAUI COUNTY AND
THE BIG ISLAND. ALOFT...A TROUGH EXTENDS SOUTH OF THE UPPER LOW
ALONG 170W. STRONG SOUTHWEST WINDS ALOFT ARE CARRYING MID AND
UPPER-LEVEL CLOUDS UP OVER THE STATE.

THE FORECAST...THE OLD LOW WILL MOVE SLOWLY TO THE SOUTHEAST TO NEAR
33N160W WHERE IT WILL BECOME STATIONARY THROUGH WEDNESDAY. THE WEAK
FRONT SOUTH OF THE LOW WILL DRIFT SOUTHEASTWARD REACHING KAUAI LATE
TONIGHT OR MONDAY MORNING. THE FRONT MAY GET AS FAR AS OAHU ON
MONDAY WHERE IT WILL EITHER DISSIPATE OR RETREAT TO THE NORTHWEST.
NO SIGNIFICANT PRECIPITATION IS EXPECTED WITH OR IN ADVANCE OF THE
FRONT.

THE FORECAST PART 2...THE FLAT SURFACE RIDGE OVER THE EASTERN HALF
OF THE ISLAND CHAIN WILL MOVE SLOWLY TO THE NORTH TUESDAY...EITHER
FILLING IN THE WEAK FRONT OR MOVING IT TO THE NORTHWEST. THE TROUGH
ALOFT TO THE WEST WILL LIFT OUT TO THE NORTHEAST. THE BRISK
SOUTHWEST WINDS ALOFT WILL DIMINISH AND VEER OUT OF THE WEST WITH
THE DEPARTURE OF THE TROUGH. THE WEST WINDS WILL PUSH THE HIGH
CLOUDS EAST OF THE ISLANDS TONIGHT AND MONDAY.

THE FORECAST PART 3...A SECOND UPPER LEVEL TROUGH WILL SETTLE IN
ALONG 170W ON TUESDAY. THE WEST WINDS HIGH OVER THE STATE WILL SHIFT
BACK TO THE SOUTHWEST...BRINGING BACK THE HIGH CLOUDS. A FRONT WILL
FORM JUST NORTHWEST OF KAUAI ON TUESDAY...THEN MOVE SLOWLY AWAY TO
THE NORTHWEST THROUGH FRIDAY. ALTHOUGH THE FRONT WILL BE CLOSE TO
KAUAI LATE TUESDAY AND WEDNESDAY...THE AIRMASS WILL NOT BE UNSTABLE
ENOUGH TO WARRANT PUTTING THUNDERSTORMS IN THE FORECAST. AFTER
WEDNESDAY...LIGHT TRADE WINDS AND PARTLY CLOUDY SKIES WILL RETURN...
WITH SHOWERS FAVORING WINDWARD AND MAUKA SECTIONS.

&&

.MARINE...
A NORTHWEST SWELL WILL ARRIVE TONIGHT. SURF WILL APPROACH ADVISORY
LEVEL ALONG NORTH FACING SHORES ON MONDAY. A HIGH SURF ADVISORY MAY
BE NEEDED SHOULD BUOY ONE ANCHORED NORTHWEST OF KAUAI REPORT HIGHER
SWELLS THAN FORECAST BY THE WAVE WATCH III MODEL.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT. THERE MAY BE SOME
LOCAL MVFR CONDITIONS OVER THE SLOPES OVERNIGHT...MAINLY OVER THE
BIG ISLAND. KAUAI MAY ALSO BEGIN SOME MVFR CONDITIONS LATER TONIGHT
AS A BAND OF MOISTURE MOVES IN FROM THE WEST. THESE CONDITIONS MAY
ALSO SPREAD TO OAHU ON MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...CRAIG
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 9:41 PM HSTSmall Craft AdvisoryHFO18 hr

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.